Khaliah Shaw of Georgia obtained a prescription for Lamotrigine to treat her depression. But after two weeks, Khaliah began to develop blisters and pain. Diagnosed with Stevens-Johnson Syndrome, a severe but rare skin disorder, she was forced to go into a medically induced coma to allow her skin to heal.
Upon waking from her coma, Khaliah discovered that her vision was poor, her skin scarred, and her fingernails and sweat glands were gone. Lamotrigine can be used to treat epilepsy, bipolar disorder, and clinical depression. Generic forms of the drug can also treat peripheral neuropathy, cluster headaches, migraines, and reducing neuropathic pain.
Stevens Johnson Syndrome is a severe skin reaction that can be caused by medications including Lamotrigine, carbamazepine, allopurinol, sulfonamide, antibiotics, and nevirapine. Symptoms of Stevens-Johnson Syndrome include fever, flu-like symptoms, blisters that peel leaving raw areas that are painful. Complications from the syndrome can include dehydration, sepsis, pneumonia, and multiple organ failures. The syndrome is a dermatological emergency treating the disorder as a thermal burn. No known treatment for Stevens-Johnson Syndrome is known yet. Only the symptoms can be treated.
Speaking to Good Housekeeping, Khaliah’s pain was “excruciating,” and she felt like she “was on fire.” Khaliah believes the Lamotrigine, treating her depression, was prescribed to her at an incorrect dosage. She immediately stopped the medication, but three years after, Khaliah still suffers from Stevens-Johnson Syndrome. She may even experience a relapse, and the relapse may be worse. USA Today reported that the syndrome caused her “body to burn from the inside out,” causing her skin to melt.
Khaliah has filed a lawsuit against the pharmacy who filled her prescription. Her representation says that pharmacists are “rushed and poorly trained,” leading to errors that can lead to “serious health problems.” Her attorneys, Robert Roll and Trent Speckhals, said many techicians who fill the prescription do not have the “adequate training and capabilities of the pharmacist,” according to Tech Times.
Matt Perri, a pharmacy professor at Georgia University, said that many pharmacists and techs are under pressure. Medication errors are increasing from nearly 17,000 in 2010 to almost 100,000 just six years later. The increase is a whopping 463 percent.
For now, Khaliah wants others to be advocates for themselves regarding their medication. According to Good Housekeeping, she said it was “important to know” what people are consuming. She also wants people to research what the potential side effects of any medications could be and how it affects them in the long run.
By Cheryl Werber
Photo Courtesy Facebook